Monoamine Oxidase Inhibitors

Monoamine Oxidase Inhibitors is a topic covered in the Washington Manual of Medical Therapeutics.

To view the entire topic, please or purchase a subscription.

The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:

Washington Manual

-- The first section of this topic is shown below --

General Principles

Although several different classes of monoamine oxidase inhibitors (MAOIs) exist, the drugs most frequently implicated in toxicity are the first-generation antidepressant drugs: phenelzine, isocarboxazid, and tranylcypromine. Clorgiline, a later-generation drug, is also associated with a similar toxic profile. The third-generation drugs, including moclobemide, have a better safety profile.

Pathophysiology

Monoamine oxidase is an enzyme responsible for the inactivation of biogenic amines such as epinephrine, norepinephrine, tyramine, dopamine, and serotonin. Inhibition of this enzyme results in an increase of synaptic concentrations of biogenic amines. An increase in norepinephrine and serotonin, in particular, is thought to be responsible for mood elevation. MAOIs are structurally similar to amphetamine. In overdose, a significant amount of neurotransmitter is released, resulting in a sympathomimetic toxidrome. Phenelzine and isocarboxazid are also hydrazine derivatives and, in overdose, have been associated with the development of seizure activity. As neurotransmitters become depleted, patients develop cardiovascular collapse, which is often refractory to therapy. Given the fact that MAOIs affect an enzymatic pathway, there is often a significant delay in the development of toxicity after overdose, with most cases occurring in a 24-hour period after ingestion, although there are cases of toxicity occurring up to 32 hours after overdose.1 This effect may occur with seemingly small overdoses of five or six pills.2

Risk Factors

The classic risk factors for developing toxicity include increasing a prescribed dose or eating foods rich in tyramine, such as aged cheddar cheese or red wine. Drug–drug interactions occur when a new antidepressant (often a selective serotonin reuptake inhibitor [SSRI]) is introduced without an adequate washout period of several weeks after discontinuing the MAOI.

Prevention

Patients should be well educated on the risk associated with these drugs. The duration of action of these drugs significantly outlasts their half-lives; therefore, physicians should always use a reference guide or consult a pharmacist before prescribing a new drug in addition to or as a replacement for the MAOI.

Associated Conditions

  • MAOIs have been associated with severe hypertensive crises in the setting of coingestions of tyramine-containing foods such as aged cheddar and red wine. Likewise, coingestion of indirect-acting sympathomimetics, which cause presynaptic release of norepinephrine, may precipitate a hypertensive crisis. Agents included in this category are amphetamine-based drugs, dopamine, and pseudoephedrine.
  • Serotonin syndrome is also associated with the coingestion of SSRIs, St. John’s wort, meperidine, and dextromethorphan.

-- To view the remaining sections of this topic, please or purchase a subscription --